Read More In Loving Memory Read More Your Donation

NOPE Task Force – Narcotics Overdose Prevention & Education

What Is Overdose?

Sometimes You Never Sleep It Off ™

A drug overdose is the accidental or intentional use of a drug in an amount that is higher than is normally used. A drug overdose does not have to be of the same drug, it can also occur when one drug interacts with another.

  • In 2014, there were approximately 39,000 unintentional drug overdose deaths in the United States. (Source: Center for Disease Control)
  • Drug overdose is the leading cause of injury death. Drug overdoses cause more deaths than motor vehicle crashes. (Source: Center for Disease Control)
  • Deaths are largely due to misuse and abuse of prescription drugs. Majority of deaths more than one drug is found. (Source: Leonard J. Paulozzi, M.D., M.P.H., Medical Epidemiologist National Center for Injury Prevention and Control Centers for Disease Control and Prevention)
  • 2.5 million emergency department visits are attributed to drug misuse or overdose. (Source: Drug Abuse Warning Network (DAWN), 2011 National ED Estimates)

Signs of Overdose

  • Seizures, body tremors
  • Dilated pupils
  • Confusion
  • Hallucinations
  • Cold, clammy skin
  • Slow breathing, loud snoring sound
  • Respiratory arrest, not breathing
  • Very fast, slow or absent pulse
  • Unconsciousness


Combining Drugs

Mixing alcohol with certain drugs is hazardous and unpredictable. Alcohol magnifies the impact of many commonly used drugs. Sudden respiratory arrest can result from many alcohol-drug combinations. This holds true for combining prescription drugs with other prescription or over the counter medications as well as in combination with illicit drugs.

Don't Think You Can Let Someone "Sleep It Off"

Respiratory depression from a Central Nervous System Depressant and Pain Reliever Overdose can cause brain damage or death if not treated promptly by a medical professional.

Recovery Position

Recovery Position

To help someone that is unconscious but still breathing, place them in the recovery position depicted to the right. The recovery position is designed to avoid suffocation during a drug overdose. Facing the victim upward can lead to suffocation due to vomit, therefore, place the individual on their side with their arm under their head so that their mouth is facing downward, which allows for fluids to drain from his or her airway. Then, dial 911 immediately!!!